Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 55, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 19, 2008, 5:34 PM CDT for Calhoun County, Pocahontas County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2008, 5:34 PM CDT (22:34 UTC)
- Expired
- May 19, 2008, 6:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Calhoun County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2319 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 192235
SVRDMX
IAC025-151-192315-
/O.NEW.KDMX.SV.W.0055.080519T2234Z-080519T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
534 PM CDT MON MAY 19 2008
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
POCAHONTAS COUNTY IN NORTHWEST IOWA...
NORTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
* UNTIL 615 PM CDT.
* AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 14 MILES WEST OF
LAURENS...OR 12 MILES NORTH OF STORM LAKE...AND MOVING SOUTHEAST AT
60 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
VARINA BY 545 PM CDT...
FONDA BY 550 PM CDT...
POMEROY...JOLLEY AND PALMER BY 600 PM CDT...
MANSON BY 605 PM CDT...
ROCKWELL CITY BY 610 PM CDT...
KNIERIM...SOMERS AND RINARD BY 615 PM CDT...
PREPARE FOR WINDS IN EXCESS OF 60 MPH WINDS...FALLING TREES AND FLYING
DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4291 9486 4284 9445 4248 9445 4247 9443
4224 9442 4257 9493 4291 9493
TIME...MOT...LOC 2234Z 309DEG 52KT 4279 9508
$$
MOYER2 follow-up statements
000
WWUS53 KDMX 192259
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT MON MAY 19 2008
IAC025-151-192315-
/O.CON.KDMX.SV.W.0055.000000T0000Z-080519T2315Z/
POCAHONTAS IA-CALHOUN IA-
558 PM CDT MON MAY 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN CALHOUN AND SOUTHERN POCAHONTAS COUNTIES...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FONDA...OR 20 MILES
EAST OF STORM LAKE...MOVING SOUTHEAST AT 55 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
POMEROY AND JOLLEY BY 605 PM CDT...
MANSON AND 7 MILES NORTHEAST OF ROCKWELL CITY BY 610 PM CDT...
KNIERIM...6 MILES NORTHWEST OF SOMERS AND 8 MILES NORTH OF RINARD
BY 615 PM CDT...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.
REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF
INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING
THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4277 9490 4280 9478 4274 9445 4248 9445
4247 9443 4224 9442 4256 9492
TIME...MOT...LOC 2258Z 309DEG 48KT 4259 9475
$$
MOYER000
WWUS53 KDMX 192316
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT MON MAY 19 2008
IAC025-151-192326-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-080519T2315Z/
POCAHONTAS IA-CALHOUN IA-
616 PM CDT MON MAY 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CALHOUN AND SOUTHERN
POCAHONTAS COUNTIES HAS EXPIRED...
AT 612 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4277 9490 4280 9478 4274 9445 4248 9445
4247 9443 4224 9442 4256 9492
TIME...MOT...LOC 2259Z 309DEG 48KT 4258 9474
$$
MOYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:05 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 19, 3:05 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 305 PM CDT MON MAY 19 2008 .SHORT TERM...TONIGHT INITIAL CONCERN WILL BE THUNDERSTORM TRENDS. SCT CONVECTION CONTINUES TO DEVELOP OVER EASTERN DAKOTAS AND WRN MN AHEAD OF ND SHORT WV. CONVECTION HAS OR WILL SOON BECOME MORE SFC BASED AS CIN ERODES WITH DRY LOW LEVELS AND VERY STEEP LAPSE RATES FROM SFC TO MID LEVELS. THIS WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR STRONG/GUSTY WINDS AND DOWNBURST POTENTIAL. BOTH MLCAPE AND DCAPE CONTINUE TO INCREASE AS CONVECTION APPROACHES NRN IA...HOWEVER INSTABILITY STARTS TO WANE AS IT GETS FARTHER INTO IA. ALTHOUGH MLCAPES SHOULD STAY BELOW 1000 J/KG...DEEP SHEAR QUITE STRONG AND MAY BE ENOUGH TO ORGANIZE A FEW HAILERS AS WELL. EXPECT CONVECTION TO WEAKEN WITH LOSS OF SUNSHINE AND THEN EXIT FORECAST AREA BY 06Z. NO SIGNIFICANT CHANGES FROM GUIDANCE FOR TEMPS OVERNIGHT. .LONG TERM...TUESDAY THROUGH MONDAY HIGH PRESSURE TO BUILD INTO THE AREA FOR TUESDAY INTO WEDNESDAY...WITH WRN COAST RIDGE BEGINNING TO SHIFT EAST INTO THE CENTRAL US BY MIDWEEK. ANOTHER UPPER TROUGH DIGS INTO THE INTERMOUNTAIN WEST THROUGHOUT THE SAME TIME PERIOD. THE FORECAST AREA WILL SEE MAINLY EASTERLY FLOW THROUGHOUT THE LOWER LEVELS BY THE MID TO END OF THE WEEK SO DO NOT HAVE TEMPERATURES WARMING TO MUCH THROUGH THE WEEK. MUCH OF THE STATE ON THE EASTERN FRINGE OF THE RETURN FLOW THAT SETS UP ACROSS THE CENTRAL US...AND WHICH WILL DICTATE WHERE CHANCES OF LIGHT PRECIP WILL OCCUR AS ENERGY GETS EJECTED NORTHEASTWARD FROM THE WESTERN COAST TROUGH. HAVE SIGNIFICANTLY REDUCED POPS THROUGH THE LATE TUESDAY TO FRIDAY TIME PERIOD...AS MUCH OF THE CWA TO REMAIN JUST EAST OF THE REGION WHERE MOISTURE RETURN WILL BE GREATEST. MODELS STILL IN SOME DISAGREEMENT WITH THIS SET-UP WITH THE NEW 12Z EC BRINGING THE MOISTURE RETURN/SOUTHERLY FLOW FURTHER EAST THAN THE 12Z GFS WHICH IS EXACTLY OPPOSITE FROM THE PREVIOUS RUN. THEREFORE TRIED TO KEEP SOME CONTINUITY IN THE GRIDS AND WENT WITH A BLEND OF THE TWO MODELS FOR PRECIP CHANCES THROUGH THE SHORT TERM. INTO THE EXTENDED RANGE...BOTH EC/GFS TRYING TO FLATTEN CENTRAL US RIDGE WITH BRING MORE ENERGY INTO THE CENTRAL US FROM THE WESTERN COAST TROUGH. MODELS STILL HAVING TROUBLE DECIPHERING EXACT TIMING/PLACEMENT DUE TO THE PATTERN CHANGE...BUT LOOKS LIKE BETTER CHANCE FOR PRECIP GOING TO COME SOMETIME AROUND SUNDAY...WITH THE LATEST EC SENDING A FAIRLY DECENT COLD FRONT SOUTHWARD THROUGH THE STATE. HAVE SOME SLIGHT CHANCES IN THERE...FOR NOW AS PREVIOUS EC LEANED TOWARD UPPER RIDGE LINGERING LONGER OVER THE AREA. BASIC TEMPERATURES TREND SHOWING A SLIGHT WARM-UP THROUGH THE WEEKEND...WITH SLIGHTLY COOLER TEMPS INTO THE MEMORIAL DAY HOLIDAY. && .AVIATION...19/18Z PRIMARY CONCERN IS SHOWER AND THUNDERSTORM POTENTIAL THIS AFTERNOON AND EVENING. CUMULUS DEVELOPING OVER EASTERN DAKOTAS AND WESTERN MINNESOTA ARE EXPECTED TO GRADUALLY DEVELOP AND MAINLY AFFECT MCW/ALO. SOME MINIMAL CHANCES AT OTHERS SITES BUT NOT ENOUGH TO INCLUDE AT THIS TIME. OTHERWISE NOTHING MORE THAN WIND SHIFT 00-06Z WITH VFR CONDITIONS. SOME POTENTIAL FOR MVFR OR EVEN LIFR STRATUS...BUT AGAIN LIKELIHOOD NOT ENOUGH TO MENTION AS OF YET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...SMALL LONG TERM...ALBRECHT
Hazardous weather outlook, May 19, 5:27 AM CDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 527 AM CDT MON MAY 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 527 AM CDT MON MAY 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT EXPECT ISOLATED TO SCATTERED SHOWERS AND POSSIBLE NON SEVERE THUNDERSTORMS TODAY...MAINLY ALONG AND NORTH OF INTERSTATE 80. ADDITIONAL ISOLATED THUNDERSTORMS COULD MOVE INTO FAR NORTHERN IOWA AS EARLY AS LATE AFTERNOON. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS EVENING...ESPECIALLY NORTHEAST OF A LINE FROM SAC CITY...TO DES MOINES...TO OSKALOOSA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THOUGH SOME UNCERTAINTY IN THE EXTENDED OUTLOOK REMAINS...MORE SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY... ESPECIALLY ACROSS THE SOUTHWEST HALF OF IOWA. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY EVENING...MAINLY NORTH OF INTERSTATE 80. REV
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.